Indiana, 2004

Flash Flood and Flood in Indiana, June 16 to 17, 2004

June 16 to 17, 2004 · NWS IND · 2 events in 2 counties and zones

Heavy rain of near an inch fell across parts of Tippecanoe county causing State Road 25 to be under water. Rush county recieved in excess of 1 inch of rain causing flash flooding across many county roads.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Heavy rain of near an inch fell across parts of Tippecanoe county causing State Road 25 to be under water. Rush county recieved in excess of 1 inch of rain causing flash flooding across many county roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 16, 12:40 PM EST, 8 hours 50 minutes earlier.

Area forecast discussion, Jun 16, 12:40 PM EST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1240 PM EST WED JUN 16 2004

.DISCUSSION...FLOODING IS PROBLEM OF DAY.

CWA SOAKED. A STORM THAT WOULDNT NORMALLY CAUSE PROBLMES COULD BRING
FLOODING. VERY MOIST AIRMASS OVER AREA HAS BEEN INCORPORATED INTO
BERMUDA HIGH STRUCTURE AND WILL BE AROUND AT LEAST INTO
FRIDAY...CONTINUING THREAT OF HEAVY RAINS. FLOOD WATCH WARRANTED.

TIME HEIGHT WINDS ON ALL MODELS SHOW SHORT WAVES PASSING TONIGHT
INTO THURSDAY...AND AGAIN LATE FRIDAY. ETA MOS HAS BEEN CAPTURING
PCPN CAUSED BY THESE MUCH BETTER THAN OTHER MODELS...SO WILL
USE IT FOR POPS. ANOTHER REASON FOR WATCH.

GUIDANCE CLOSE ON TEMPS THROUGH FRIDAY. COULD BE WRONG DEPENDING ON
DETAILS OF CLOUDS/STORMS. HOWEVER I DONT BELIEVE I CAN MAKE MAJOR
IMPROVEMENTS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH THURSDAY
ENTIRE CWA.

&&

KWIATKOWSKI
Hazardous weather outlook, Jun 16, 9:27 AM EST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
927 AM EST WED JUN 16 2004

INZ060>065-067>072-171100-
BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-KNOX-
LAWRENCE-MARTIN-MONROE-SULLIVAN-
927 AM EST WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL DRIFT NORTH ACROSS THE AREA TODAY. THIS FRONT WILL
CAUSE WIDESPREAD MODERATE TO HEAVY RAINS AND MINOR FLOODING THIS
MORNING...MAINLY NORTH OF INTERSTATE 70 AND INTO THIS AFTERNOON.
MEANWHILE, BY MID AFTERNOON...MAINLY AFTER 1 PM...SCATTERED
THUNDERSTORMS WILL DEVELOP SOUTH OF THIS FRONT. IT IS POSSIBLE THAT A
FEW OF THE STORMS COULD BECOME SEVERE. ANY SEVERE STORMS WOULD BE
CAPABLE OF PRODUCING SMALL TORNADOES AND DIME SIZE HAIL.  THE THREAT
AREA FOR SEVERE WEATHER APPEARS TO BE SOUTH OF INTERSTATE 70 LATER
TODAY.

HOWEVER, REMEMBER THAT ANY ADDITIONAL STORMS WILL ALSO PRODUCE HEAVY
RAINS. FLOODING WILL REMAIN THE GREATEST DANGER TODAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL OCCUR ON THURSDAY AND THERE IS A SLIGHT RISK OF
SEVERE WEATHER THURSDAY. DRY WEATHER WILL BE THE RULE FRIDAY.  THEN
THERE IS A CHANCE OF THUNDERSTORMS LATE SATURDAY AND SUNDAY AND DRY
WEATHER MONDAY AND TUESDAY.

FLOODING WILL CONTINUE ALONG SOME RIVERS AND CREEKS. SEE THE LATEST
RIVER FORECAST FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...MAINLY SOUTH OF
INTERSTATE 70. ANY SEVERE THREAT WOULD DIMINISH BEFORE MIDNIGHT
TONIGHT. HOWEVER, THE DANGER FROM FLOODING WILL PERSIST TONIGHT.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

CO

The radar

The Indianapolis radar (KIND), 92 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Tippecanoe

When
June 16, 9:30 PM EST to June 17, 2:00 AM EST
Where
Tippecanoe forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Flash Flood, Rush

When
June 16, 10:15 PM EST to 11:15 PM EST
Where
Rush County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.620, -85.466 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407216, 5407217.